Alert archive / Arizona / Flash Flood Warnings in 2018

Flash Flood Warning 18, NWS Flagstaff, AZ

July 15, 2018Apache County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Jul 15, 2018, 2:59 PM MST for Apache County, Arizona. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 15, 2018, 2:59 PM MST (21:59 UTC)
Expired
Jul 15, 2018, 7:07 PM MST
In force
4 hr
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Flood severity
None

County Apache County, AZ

The radar

The Flagstaff radar (KFSX), 242 km from the middle of the area, began a volume at 21:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 10.0 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2018-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 64 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2018-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
64 J/kg
Mixed-layer CIN
-60 J/kg
Mixed-layer LCL
1232 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

322 
WGUS55 KFGZ 152159
FFWFGZ
AZC001-160400-
/O.NEW.KFGZ.FF.W.0018.180715T2159Z-180716T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
259 PM MST SUN JUL 15 2018

The National Weather Service in Flagstaff has issued a

* Flash Flood Warning for...
  Apache County in northeastern Arizona...

* Until 900 PM MST Sunday

* At 257 PM MST, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to one inch of rain has 
  already fallen and heavy rain continues to fall. Flash flooding is 
  expected to begin shortly.

* Some locations that will experience flooding include...
  Chinle, Wheatfields, Del Muerto, Canyon De Chelly National
  Monument, Sehili and Upper Wheatfields.

This includes the following streams and drainages...Muerto, Canyon
del...Agua Sal Creek...Whiskey Creek...Black Rock Canyon...Chinle
Wash...Wheatfields Creek...Sheep Dip Creek...Nazlini Wash...Coyote
Wash and Tiis Ndiitsooi Wash.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&

LAT...LON 3612 10955 3617 10959 3619 10949 3623 10943
      3634 10905 3600 10905

$$

TPS
2 follow-up statements
062 
WGUS75 KFGZ 160032
FFSFGZ

Flash Flood Statement
National Weather Service Flagstaff AZ
532 PM MST SUN JUL 15 2018

AZC001-160400-
/O.CON.KFGZ.FF.W.0018.000000T0000Z-180716T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Apache-
532 PM MST SUN JUL 15 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 900 PM MST FOR
APACHE COUNTY...

At 529 PM MST, rain had ended over the warned area. Flash flooding 
is expected to continue in the area from the heavy rain earlier.

Some locations that will experience flooding include...
Chinle, Wheatfields, Del Muerto, Canyon De Chelly National Monument,
Sehili and Upper Wheatfields.

This includes the following streams and drainages...Muerto, Canyon
del...Agua Sal Creek...Whiskey Creek...Black Rock Canyon...Chinle
Wash...Wheatfields Creek...Sheep Dip Creek...Nazlini Wash...Coyote
Wash and Tiis Ndiitsooi Wash.

This includes Highway 191 near mile marker 448.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3612 10955 3617 10959 3619 10949 3623 10943
      3634 10905 3600 10905

$$
675 
WGUS75 KFGZ 160207
FFSFGZ

Flash Flood Statement
National Weather Service Flagstaff AZ
707 PM MST SUN JUL 15 2018

AZC001-160216-
/O.CAN.KFGZ.FF.W.0018.000000T0000Z-180716T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Apache-
707 PM MST SUN JUL 15 2018

...THE FLASH FLOOD WARNING FOR APACHE COUNTY IS CANCELLED...

The heavy rain has ended and flood waters have receded in the area 
east of Chinle. Flooding is no longer expected to pose a threat. 

LAT...LON 3612 10955 3617 10959 3619 10949 3623 10943
      3634 10905 3600 10905

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 15, 2:38 PM MST, 21 minutes earlier.

Area forecast discussion, Jul 15, 2:38 PM MST, 21 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
238 PM MST Sun Jul 15 2018

.SYNOPSIS...The monsoon weather pattern will continue over
Arizona through next week, with daily rounds of showers and
thunderstorms. The main threat with storms today will be heavy
rainfall and localized flooding.

&&

.DISCUSSION...Little change in the weather pattern is expected
over the next week, with weak flow and only minor changes in the
position and intensity of the high parked over the SW. We expect
the robust monsoon conditions to continue through the forecast
period, with PW values continuing to run well above average - at
or above 1" for the Flagstaff area. Long range ensembles are
hinting at some drying by next weekend, but certainly not enough
to significantly diminish the threat of significant thunderstorms
each day.

With soils becoming more and more saturated across N. Arizona, the
daily threat of flash flooding will persist with the thunderstorms
forming the area.

Today's forecast is on track, with heavy rain and high rainfall
rates (2-3" / hr) reported across the area. We'll continue the
Flash Flood Watch through 7 PM MST. Primary threat area this
afternoon and evening will lean toward Yavapai County, where
instability (CAPES to 2500) will engender the production of
additional thunderstorm activity.

&&

.AVIATION....For the 00Z package...SCT to NMRS storms over and
southwest of the Mogollon Rim will persist this evening. Storms
less numerous over NE Arizona. Expect storms to diminish after
03z with isolated showers continuing through the overnight hours.
-SHRA/-TSRA will form over higher terrain again on Monday after
18Z. Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...The monsoon pattern will continue, with scattered
to numerous thunderstorms and a threat of heavy rain each
afternoon/evening through Saturday. Light winds will produce slow
moving storms with the potential for heavy rainfall. Atmospheric
moisture may decrease late in the week, and could lead to less
thunderstorm coverage by the weekend.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...Flash Flood Watch until 8 PM MST
this evening FOR AZZ004>008- 012>018-037-038.

&&

PUBLIC...BAK/JJ
AVIATION...BAK
FIRE WEATHER...BAK

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Local storm report, Jul 15, 10:50 AM MST, 4 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1050 AM MST SUN JUL 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     FLASH FLOOD      7 NE K'AI'BII'TO        36.66N 110.97W
07/14/2018                   COCONINO           AZ   DEPT OF HIGHWAYS

            FLASH FLOODING CAUSED A BRIDGE TO WASHOUT
            LIKELY NORTH OF AZ HWY 98 ALONG INDIAN ROUTE
            6330 FROM A SEVERE THUNDERSTORM THAT PASSED
            TO THE WEST OF THE WASHOUT LOCATION. THE
            PICTURES AND REPORT WERE PROVIDED BY A
            MEMBER OF THE ROADS DEPARTMENT OF NAVAJO
            NATION.

&&

NL
Local storm report, Jul 15, 11:15 AM MST, 3 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1115 AM MST SUN JUL 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 AM     HEAVY RAIN       10 SSW SECOND MESA      35.66N 110.57W
07/15/2018  E1.60 INCH       NAVAJO             AZ   OFFICIAL NWS OBS

            HEAVY RAIN CAUSED WATER IN THE POLACCA WASH
            (GAUGE POLA3) NEAR SECOND MESA TO RISE BY
            1.61 FEET BETWEEN 1000 Z (AT 5.81 FEET) ON
            AND 1025 Z (AT 7.42 FEET). BY 1730 Z, WATER
            BEGAN TO RECEDE AT POLA3, TO A RECORDED
            LEVEL OF 6.91 FEET.

&&

NL
Local storm report, Jul 15, 1:18 PM MST, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
118 PM MST SUN JUL 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 PM     HEAVY RAIN       1 SW FLAGSTAFF MALL     35.21N 111.60W
07/15/2018  E2.50 INCH       COCONINO           AZ   PUBLIC

            HEAVY RAINS LEADING TO REPORTS OF URBAN AND
            SMALL STREAM FLOODING FOR THE EAST FLAGSTAFF
            AREA. THE DURATION OF THE HEAVY RAIN EVENT
            WAS 45 MINUTES.

&&

NL
Local storm report, Jul 15, 1:31 PM MST, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
131 PM MST SUN JUL 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0127 PM     FLASH FLOOD      2 E DOWNTOWN FLAGSTAFF  35.19N 111.61W
07/15/2018                   COCONINO           AZ   PUBLIC

            FLOODED URBAN ROADWAYS AND LOW-LYING AREAS
            IN MUCH OF EAST FLAGSTAFF. VIDEO
            DOCUMENTATION OF A FLASH FLOOD AT THE
            INTERSECTION OF BUTLER AVE AND FOURTH
            STREET.

&&

NL
Local storm report, Jul 15, 2:25 PM MST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
225 PM MST SUN JUL 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0223 PM     HEAVY RAIN       1 ESE DOWNTOWN FLAGSTAF 35.19N 111.62W
07/15/2018  M2.06 INCH       COCONINO           AZ   TRAINED SPOTTER

            HEAVY RAINFALL OF 2.06" WAS REPORTED BY A
            TRAINED SPOTTER OVER A TWO HOUR PERIOD IN
            EAST FLAGSTAFF. THE DURATION OF THE HEAVY
            RAIN EVENT WAS 2 HOURS.

&&

NL

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 5:22 PM MSTFlash Flood WarningFGZNavajo3 hr
Jul 14, 6:08 PM MSTSpecial Weather StatementFGZNavajo22 min
Jul 14, 6:26 PM MSTSpecial Weather StatementFGZ34 min
Jul 14, 6:30 PM MSTSpecial Weather StatementFGZApache30 min
Jul 14, 6:44 PM MSTAreal Flood AdvisoryFGZNavajo2 hr
Jul 14, 7:14 PM MSTFlash Flood WarningFGZApache3 hr
Jul 14, 10:40 PM MSTFlash Flood WarningFGZCoconino10 hr
Jul 15, 6:39 AM MSTFlash Flood WatchFGZApache, Coconino, Gila, Navajo, Yavapai13 hr
Jul 15, 12:47 PM MSTAreal Flood AdvisoryFGZCoconino3 hr
Jul 15, 1:02 PM MSTFlash Flood WarningFGZCoconino3 hr
Jul 15, 2:01 PM MSTAreal Flood AdvisoryFGZCoconino, Yavapai3 hr
Jul 15, 2:29 PM MSTFlash Flood WarningFGZYavapai4 hr
Jul 15, 2:42 PM MSTFlash Flood WarningFGZApache3 hr
Jul 15, 2:52 PM MSTAreal Flood AdvisoryFGZYavapai3 hr
Jul 15, 3:39 PM MSTFlash Flood WarningFGZYavapai6 hr
Jul 15, 3:56 PM MSTAreal Flood AdvisoryFGZYavapai3 hr
Jul 15, 4:42 PM MSTSpecial Weather StatementFGZYavapai48 min

Nearby

Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.